1 week since diagnosis of PMR

Well today it is one weeks since the doc diagnosed my PMR and put me on 20mg of Pred. I have been loads better, able to turn over without discomfort in the night is noticeably better. I still have a little stiffness in the morning but I can walk downstairs normally instead of going down one step with 2 feet on then the next step with 2 feet on , if you get what I mean.

I am still a little in pain today after over doing it yesterday but nothing like I were.

I still feel a bit odd about the PMR as all advice seems to be aimed at the over 60's and saying it is rare in the under 50's. Well I will turn 49 in 4 weeks time but have been suffering for a couple of years so I am actually questioning if my diagnosis is correct. I am sure it is as I am everything the leaflet says.

In the past I have seen a rheumatologist but he could not find much wrong as there was no obvious inflammation in my hands when he scanned them. I also tested negative for rheunatoid. So with a raided CRP of 24 they knew I had inflammation but could not find out where until I complained of my neck, shoulders back and arms also.

So here I am, hopefully I am not the only young one with this painful illness.

13 Replies

oldestnewest
  • Hi Sue,

    You can now turn over in bed. That rings a bell. The pain in my shoulders when I first developed PMR was so awful I dreaded trying to turn over in bed. Pred. soon dealt with that. Try and forget about age when it comes to PMR. The youngest person I've come across with PMR was an American male aged 18 years. It's true that in the under 50s PMR is more rare, but I believe from personal experiences that the illness can start slowly when we are much younger than 50, and I think that I had the symptoms for at least 10 years before I got full blown PMR. My partner also thinks this is true, and after all, he could see what was happening to me.

    I think that RA and PMR are two seperate conditions, therefore why should you test positive for RA. As for pain in your hands, PMR does not cause that, but pred. can in theory because with time it can effect the tendons and ligaments in the body.

    Try to look at the big picture when it comes to age and PMR. Because you have youth on your side, theoretically you are more able to fight this illness off. Pred is working well for you and so you're in with a good chance of recovery. Try not to overdo things. I really mean that. Get as much help as you can to do physical tasks. Try and rest as much as possible.

    Watch your drops with pred. When I was coming down from 20mgs I could only do it by 1mg at a time. That worked for me. After 9 months, I'm now on 7mgs and no pain or stiffness today.

    Pats

  • Thanks Pats. Yes I have been building up to PMR for about 5yrs I think also. My doc says he will drop me to 15mg after a month so going down by 5mg then the following month he will review it. My fingers in one hand swell sometmes and I have read that tendons can become inflamed.

    It is when I was negative for RA that they didn't really know why I was in pain. But then my neck and shoulders started and after going back to the doc a few times over a couple of years he began to look at the bigger picture hence now being diagnosed. I am good today, I walked downstairs normally again this morning something I have not done in a while. Still a little discomfort in my neck but totally manageable.

  • Hi Sue, I have just read you comments on the Pred you are taking i have had PMR for 12 months (56 yr old) and i also was started on 20mg and my GP put me on 15mg after a month this reduction carried on until i was down to 1.5mg then all the symptoms came back with a bang! I went back up to 6mg when i finally got to see a Rheumy and he told me i reduced the Pred far to fast i noe have a plan to reduce 0.5mg every 4 weeks touch wood this seems to be working i am now down to 4.5mg. I hope this advice is if some help, Iknow we are all different but please dont come down to fast.

  • Thank you. Was you ok coming down from 20 to 15 after the first month?

  • Hi Sue looking back sorry but no, I have had stomach cramps etc since I have started on the Pred but during that drop from 20- 15mg was the worse I also had the problem with bleeding (when shaving ) hope you are ok when u reduce the Pred Steve

  • Oh dear, so am I best to chat to the doc about how much to reduce by? I had really bad stomache cramps last night but thought it was my IBS. That's the problem when you have more than one illness you don't know which one is causing what.

  • Hi Sue,

    May I join on here.

    Steve's message rang a bell with me. I was fine dropping in 5mg drops between 30mgs and 20mgs, but below 20mgs, on average, I could only drop by 1.5mg in every two weeks. I played it by what my body was telling me. If I felt bad, I did not drop the dose. I ran into trouble if I tried to take it any faster, i.e. return of pain and tiredness lasting more than three days. That's when I began to reduce by 1mg at a time. It worked. I was achey for a few days and, sometimes took 2 tabs of ibuprofen to get me to the next day. After a few days I was back on track. My rheumy agreed with what I was doing.

    I know this may sound complicated, but if you're tired or stressed it will effect you ability to drop your dose. You must listen to your body - if it hurts and you feel burned out, don't drop the dose. Try and rest until you feel o.k. At least for a week. If you Doc. o.k.s you to take ibuprofen, paracetamol or the like to help you through, then go for it.

    Pats.

  • No, not allowed any other anti-inflamatory due to the diabetes but also you are not suppose to on Pred. I have had paracetamol this past few days to take the edge off as I did to much over the weekend putting new shelving/cupboards up with hubby. I told him I would be in pain the next day and boy I was. The Pred even though helping massively I am still getting the stiffness in the morning. My blood sugars are all over the place having had my first hypo Saturday evening, not nice. I am back at the doc's on 31st so will chat to him about this group and ask about coming down slower. Sue

  • Hi Sue,

    Sorry to hear you've taken a dive. If paracetamol works for you that's great. I doesn't for me. Makes me feel as if I've been poisoned and yet I take ibuprofen with no probs. Of course, I have my rheumy's consent to do so, but no more than one dose per day. I've done that for the last 4 days because I've had a bit of a virus, and that knocked me back. Today I feel my old self again and I haven't had to increase the pred.

    Hope you feel better soon.

    Pats.

  • Hi Pats

    I am actually not bad at all today. i have managed to walk to town which is almost a mile away and been to a few shops but got a lift home with my parents. I am actually not in pain that much either which is a plus. So today is a good day so far.

    I hope you get well soon, xx

  • Hi Sue,

    Nice to hear from you. I'm glad you have recovered so well. I'm ok, but got a headache today, which is unusual for me. Thought, is it the start of GCA. Took a couple of ibuprofen. Headache sorted. So glad you're ok. You're obviously a gal who doesn't give up. I know the feeling. It took me a long time to realise that that I have to watch it because this illness doesn't give up either. It has a "royal flush" which, sometimes I wonder if it can't wait to play - GCA.

    Pats. x

  • Hello,

    New to forum. I am 52 and been dealing with maybe PMR as well. I have severe muscle pain and weakness. Am unable to do knee bends. It feels like I should be able to and just cant make my muscles do it. I have been maybe not taking enough predisone. Afraid of the side effects. I was down to 5 mg, got so bad I went to 10 mg, been there now for couple weeks and still about the same level of pain and weakness. Anyone here experience weakness where you cant do a squat. Also have trouble getting my arms above me head and just dont have any strength there either like I used to. SOme one told me that PMR does NOT cause muscle weakness but I sure have it also! Afraid it isnt PMR and something worse. Any help from anyone?? THanks a million in advance.

  • Hi bluejaygirl,

    I have had PMR for 2 years now and have been on high dose pred twice. I am now down to 9.5mg for the second time. I have experienced muscle weakness quite a lot particularly after reducing the doses of pred. Other side effects have been dizzyness and blurry vision to the point were I have gone back to bed during the day and often felt much better afterwards. Pred can also cause pain in the joints and I find that my knees and elbows are often effected. You may also have cramps and tingling in your hands and feet.

    When you are feeling really tired out do try to rest for at least half an hour and have something to eat and drink too. I find it helps a lot.

    Don't worry about the 'nasties' as they are quite normal. Most sufferers have some if not all of them.

    Pats.

You may also like...